Clots Clots And More Clots!!!!!!

  1. question for your experienced minds!!!!
    i recently started working in a small dialysis unit and i am still in training. we have a patient that is frail, weak and allergic to heparin. he very rarely finishes a treatment due to clotting the chambers and the inability to rinse back!! did i mention he was allergic to heparin!!!
    any tricks of the trade that i could use and pass along to my fellow nurses on the floor???
    thanks a million!!!!
    •  
  2. 12 Comments

  3. by   traumaRUs
    Hi dinurse and welcome. I am a dialysis APN in some hemo units. First, the MD must ensure the pt has a documented allergy. You do this by ordering a heparain associated antibody test. If the pt is allergic to heparin, you need to receive orders to flush the access VERY often - like q 30 minutes. I'm not sure why you're not rinsing back - is it clotted??? This needs to be looked at because our renal pts are chronically anemic and need their blood back. I would start by finding out what incident brought about the thought that this pt had heparin allergy. Good luck.
  4. by   km5v6r
    In the acute setting with pt's who have developed Heparin induced thrombocytopenia we could not use Heparin. We would plan on rinsing the system with at least 100 ml of NS every 30 mins and planned a new set up at the midpoint of the the treatment. It means alot of fluid to add into the amount to be UFed off but it might save the system. The other thing you might talk to the Docs about the possibility of using Citrate instead as an anticoagulant. This carries it own set of risk factors. Heparin free runs can be very challenging.
  5. by   NeosynephRN
    Hello!! We had one patient that was allergic to heparin also, we used Citrate on him and it worked wonders on him!!! We had done flushes before but he never tolerated that as well...I guess it was pulling a little extra off to get those flushes off him....I am not a nurse but I was a tech at this facility, I would see if the Doc's have used Citrate in the past and thier views on it!! Good Luck!
  6. by   DeLana_RN
    My question is, what are your experienced nurses (especially the charge nurse) doing about this? Having to dump a pt's blood frequently because of a clotted system is obviously not a good thing.

    As pp have said, if you can't use heparin (which we often don't in my inpatient setting, for instance for post-op pts), you should flush the system with NS on a regular basis - q 30-60 min, 100 cc - which will be added to the UF goal. Also, observe the system for clotting, if detected early enough most of the blood can probably rinsed back.

    Citrate is used in blood banks, it can have effects on CA++, that's probably why it's not an anticoagulant of choice in HD (also more expensive).

    Let us know what happens with this pt!

    DeLana
  7. by   dinurse
    Thanks to everyone's input. My next day back is tomorrow bright and... oh wait... dark and early!!!
    Anyway, I will bring all of these up to the nurse on the floor tomorrow and see what happens.
    THANKS AGAIN!!!
  8. by   soccermom#10
    Has any suggested putting this patient on coumadin? Or even a daily aspirin may help, it has at our unit.
  9. by   diabo
    We use Citrasate for the acid portion. It has no effect on the serum calcium level and can be spiked with potssium like the regular acid.
    Steven

    www.citrasate.com/index.html
  10. by   dinurse
    I have researched the patient more and it appears that he has a hx of brain bleeding... so no MD will prescribe anything to thin the blood because of possibility of recurrence.
    so no luck with coumadin?!?!?!
  11. by   DeLana_RN
    Quote from dinurse
    I have researched the patient more and it appears that he has a hx of brain bleeding... so no MD will prescribe anything to thin the blood because of possibility of recurrence.
    so no luck with coumadin?!?!?!
    That makes sense... but why won't they allow you to flush the lines with saline (100 cc q 30-30 min, compensate with UFR increase, which can be done at the same time)? Or has it been tried and he's still clotting his system? If it happens once in a while, no big deal. But each tx would be a problem...

    DeLana
  12. by   Farkinott
    Try Clexane (enoxaparin)
  13. by   jnette
    Flushing the lines q 30 minutes with NS does help, but yes, there are times when even this isn't sufficient and the pt. clots off regardless.

    Difficult situation for all involved.. very timeconsuming, frustrating, and the blood loss obviously a major concern for this patient.

    I don't miss those days!
  14. by   ngingi
    Hie

    We have a pt on my unit he is allegic to heparin. What we do with him i do not understand his allergy to be honest. We prime his lines and kidney with 1lt N/Saline and 5mls of heparin and bleed him out. When his blood get to the V.Chamber thats when we connect him and we do hourly flushes with N/Saline he does not clot at al. The other thing that can be done is to increase the pump speed.

close